Cocaine as a Risk Factor for Neuroleptic-Induced Acute Dystonia
J Clin Psychiatry 1998;59(3):128-130
© Copyright 2017 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: A prospective study was conducted to
test the hypothesis that cocaine use is a risk factor for
neuroleptic-induced acute dystonia (NIAD).
Method: The study sample consisted of a
high-risk group for NIAD, males aged 17_45 years who had received
high-potency neuroleptics within 24 hours of admission and had
not used neuroleptics in the month prior to admission. Patients
were excluded if they suffered from a neurodegenerative disorder
or were exposed to anticholinergics, benzodiazepines,
promethazine, carbamazepine, phenytoin, or levodopa during the
study. Twenty-nine patients—9 cocaine users and 20
nonusers—entered the study, which lasted 2 years. Patients
were followed for 7 days.
Results: Cocaine-using psychiatric patients
developed significantly more NIAD than did nonusers (relative
risk=4.4, 95% CI=1.4 to 13.9).
Conclusion: Cocaine use is a major risk factor
for NIAD and should be added to the list of well-known risk
factors. The authors strongly suggest that cocaine-using
psychiatric patients who are started on a regimen of neuroleptics
should also be administered an anticholinergic for at least 7
days to prevent NIAD.